WARNING! AVOID FLUOROQUINOLONES IF POSSIBLE

My Profession Is Killing People. Especially Me.

“One must have a heart of stone to read the death of little Nell without laughing.” ― Oscar Wilde

The World Health Organization (WHO) maintains critical lists of essential medications: this is a largely rational list of medications that any adequate healthcare facility must have on hand to undertake surgery, to fight likely infections and to manage pain and other emergent problems.

The list is reviewed and updated every year or so. It is an important list: it is a how-to-list to prepare for emergencies. For example the “The Boxing Day Tsunami” that wiped out Phuket in 2004. Urgent, effective medical help was crucial; that overland and ocean delivered medical aid saved many lives. Those medical services were set up according to WHO guidelines of essential medications and services.

One of those approved medications – levofloxacin (Levaquin) – has driven me into an 8 month battle with debilitating pain, near functional neurological paralysis, decreased ability to reason, think and remember and, perhaps worst of all, an insomnia so dense that no sleeping medication had any effect: I did not sleep for weeks on end. In the wee, small hours of the night, I have seen every single comedy special made in the last 50 years.

The reason I offer the above quote from Oscar Wilde is, I feel the same way about my suffering: it is so over-the-top that, like little Nell’s death, only a heart of stone, hearing the story, would not laugh.

Let me connect some dots, some red flags along the way that will help you think about medications and their side effects: post 9/11 when there were fears of anthrax being delivered in the mail, many mail carriers were prophylactically placed on ciprofloxacin (Cipro) to protect against anthrax. In a subsequent large law suit, it was determined that up to 20% of them had long-lasting – some permanent – tendon damage.

After that time, the class of drugs under discussion – fluoroquinolones – all carried a BLACK BOX warning about tendon damage. Still the drugs were routinely used for many common infections. In fact, used as first line for traveler’s diarrhea and many urological infections like urinary infections and prostate infections.

Time and tide wait for no man. Very recently another BLACK BOX warning has been added to this class of drugs: risk of aortic aneurysm and death. Hmmmm…that seems important.

My little list of side effects – related to, but different from the above – has a name: FQAD. Fluoroquinolone Associated Disability.

That a drug so widely used could pass under the radar for many years with this list complications should be a warning about medications in general. Do you really need that…that…that drug?

My goal and hope in this little missive is to help alert you and my fellow practitioners to never use this class of drugs unless it is life-saving with no effective alternative available.

The doc who gave me my poison was working well within the standard of care and is one of my most trusted consultants; in this very important sense he did nothing wrong and I do not blame him.

There is an ever further backstory to this drug. For those of you have read my and Charlie’s book “Quantitative Medicine’ you will remember that mitochondria have a different DNA macrostructure than our germline cells. It is exactly this difference that makes the fluoroquinolones so effective against bacteria. For after all – all together now: mitochondria are bacteria! At the time the fluoroquinolones were developed it was not known the mitochondria are bacteria – OK, derived from bacteria – and thus, what would destroy bacteria had the potential capacity to kill human mitochondria. And…humans.

We now know this class of drugs has killed many people, destroyed the lives of many, many more and that because its symptom array is so protean, that almost any conceivable disease could simply be FQAD, and, thus, misunderstood as everything from multiple sclerosis to fibromyalgia to psychosis. This vast array of symptoms, oddly enough, is why it has taken so long to identify the symptom cluster and to tie it to the antibiotic. My whole array of symptoms began within 48hours of my first pill. I was lucky that way, and stopped them before more serious problems could express themselves.

“Well, doc, just cure it and get on with your life.” There is no treatment. The very genetics of the mitochondria of those with the full spectrum FQAD are forever altered. Gene therapy anyone?

I’m slowly getting better. How is this possible? The wonderful thing about genetically defective mitochondria is that some can commit suicide and if you have a reservoir of genetically quiescent mitochondria at the time of the poisoning they will slowly replace the defective mitochondria as they die off.

Having a few extra healthy mitochondria is one of the luxuries of having lived a Quantitative Medicine lifestyle. For those not so prepared, this FQAD is a life sentence of pain and loss which can be fatal.

I am a changed man and a changed doctor. I do not prescribe this class of drugs and encourage the same for other healthcare providers.

My goal is to recover, and for good measure, to become more fit, fast and strong than I was 5 years ago. Train to survive day-to-day but also to beat the unforeseen and unforgiving chaos of the future.

Smile, Have Fun, and God Speed,

Dr. Mike

  3 comments for “WARNING! AVOID FLUOROQUINOLONES IF POSSIBLE

  1. Jim
    March 12, 2019 at 10:10 am

    Sorry to hear this has happened to you and I wish you the best in your recovery!

    • Mike Ninchols
      March 13, 2019 at 10:37 am

      Thank you, Jim. This is one where I really should have ‘journaled it;’ the clinical detail of how this darn thing waxes and wanes; and then comes back again, even worse and more varied is fascinating.
      I’ll be back! Dr. Mike

  2. Louise Wholey
    March 14, 2019 at 9:35 pm

    Doctors should tell their patients about possible side effects and undergo a risk analysis with the patient.

    My experience with Levaquin was an out-of-body experience plus I could not walk (crawled from bed to bathroom) or talk (sounded like Donald Duck). It was temporary. Whew! Dodged that bullet!

    When I recovered I read about the drug’s potential CNS and PNS side effects, both temporary and permanent. I could not believe it had been prescribed without telling me of the possible side-effects. I complained to the facility (SWIC) and learned that all of the doctors would have made the same prescription. Unbelievable!

    I hope your mitochondria come back fully and quickly!

Leave a Reply

Your email address will not be published. Required fields are marked *